... taken Plaquenil and had eye problems since taking the medication. I have 20/200 vision now in my right eye after being on the med for 11 years and they tell me now my retina looks like "dry rot in a piece of wood" and that there is nothing they can do to help it. I am considering a lawsuit since there were parameters for tests that should have been done for a plaquenil patient , symptoms or not. Catching the problem early is key from what Im reading. Also after 5 especially 7 year mark the odds of destructive eye damage goes way up. Why didnt my medical professional know that and at least given me an option of staying on Plaquenil or not (since the medication did do a good job remedying my disease but now my eye sight is shot!) Please share
I am so sorry that this is happening to you. I am totally shocked you were not only told this but brow-beaten, as I am EVERY YEAR to have your Plaquenil check. I am never on time and the Doc's get frustrated with me! I am on year 4 and will be having my check on Friday.
After 10 years, and dosage dependent, it is almost a certainty to have problems with eyes. I have researched it pretty thoroughly and felt they were worth the lack of pain. I am truly much better than before I started the treatments. My Eye Dr said with my weight and my dosage level, I will be at a lower risk of problems, such the at the seeing yellow and no color, after the 10 year mark.
Again, I am so sorry that this is happening to you. I would check with your Rhuemy to make sure you didnt sign a waver about the side effects.
Good luck and God's Speed
VERY IMPORTANT... Let me first say that anyone taking PLAQUENIL should be seen by an eye doctor that specializes in eye issues relating to Plaquenil (not an optometrist). Most medical plans cover it because it's a medical necessity AND he's an MD. Now that that's out the way for people who didn't know.
I am VERY sorry for your loss of sight.
If by medical professional you meant "eye doctor", you are correct, I would sue the pants off the entire practice. If the Dr didn't know how to handle your/our special case, he should have recommended/referred you to another Dr that did, whether within his practice or not, that's just practicing good/quality care, as he has sworn to do.
If by medical professional you meant the doctor like Rheumatologist or Internal Medicine Dr, he should have told you to see a true Dr every 6 months, that's what the recommendation is for someone starting Plaquenil, AND that's good practice by a medical doc.
Whichever doc is to blame, go get'em girl...
As for your current eye problem, get a 2nd and 3rd opinion AND definitely switch to an experienced eye doctor to take care of your good one.
Heartfelt wishes to you..
Tab - Lupus & Sjogrens
I am particularly sorry for your vision loss from Plaquenil toxicity because it happened to me, also. I was diagnosed with lupus in 1975 (when doctors barely knew how to identify the "mysterious symptoms" of the disease.) I took Prednisone for multiple years and, when a rheumatologist prescribed Plaquenil which I took for 20 years. Little did I know that the drug would eventually damage my eyesight irrevocably! What some of those taking Plaquenil don't understand is that the twice yearly ophthalmologist tests are NOT for Plaquenil toxicity but for GLAUCOMA -- a much different eye disease. My ophthalmologist sent me to a retinal specialist about 12 years ago and I have seen him every year (or every other year) since.
The first time he examined the damage to my eyes, he did several tests, and could never say exactly why my eyes were failing the ophthalmologist's color book tests and why I did poorly on her "red" field of vision and "normal" field of vision tests. About three years ago, after hearing the retinal specialist say that he couldn't diagnose what my problem was (just that it was not macular degeneration), I did some research and found Plaquenil toxicity on my own. I asked him point blank, during my next visit, if that could be my problem and he finally admitted that "it could". Doctors just don't ever want to say bad things about "Big Pharma" that provides all those free drug samples (and other goodies) for their offices. As for me, I can no longer drive at night, have had my career options severely limited (since everything in my field is done on computers with multiple screens) and might eventually take away one of my greatest passions: traveling with my husband. If there are enough of us out there who have suffered from this BAD DRUG, perhaps a smart lawyer, or his/her firm, would be interested in speaking with us about a class action suit. Plaquenil has "semi-retired" me but it has not taken my spirit. I have the time and passion to pursue this and I hope there are others like me who are willing to fight! Please respond. I am new to this forum but I will check it daily to find others like us. God Bless.
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Sep 2011 • 3 answers
Updated 24 Oct 2017 • 3 answers
Updated 11 Nov 2010 • 1 answer
Updated 15 Nov 2011 • 4 answers
Updated 27 Sep 2018 • 2 answers